Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 229, NWS State College, PA

September 3, 2011McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 3, 2011, 6:12 PM EDT for McKean County, Pennsylvania. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2011, 6:12 PM EDT (22:12 UTC)
Expired
Sep 3, 2011, 6:45 PM EDT
In force
33 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County McKean County, PA

The radar

The State College radar (KCCX), 94 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 6:20 PM EDTTSTM WND DMGMount Jewett, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS51 KCTP 032212
SVRCTP
PAC083-032245-
/O.NEW.KCTP.SV.W.0229.110903T2212Z-110903T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 645 PM EDT

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR MOUNT JEWETT...MOVING EAST
  AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

* LOCATIONS IN THE WARNING INCLUDE...
  KINZUA BRIDGE STATE PARK...
  SMETHPORT AND CROSBY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4162 7837 4162 7842 4161 7842 4169 7876
      4180 7875 4182 7834
TIME...MOT...LOC 2212Z 275DEG 9KT 4172 7864

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:28 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 3, 4:28 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 PM EDT SAT SEP 3 2011

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BRING WARM AND HUMID CONDITIONS TODAY.
A SLOW MOVING COLD FRONT WILL PRODUCE PERIODS OF RAIN SUNDAY
THROUGH TUESDAY...PERHAPS LASTING INTO MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WARM FRONT REMAINS HUNG UP ALONG THE SPINE OF THE APPALACHIANS
LATE THIS AFTN. TEMPS HAVE SOARED TO ARND 90F WEST OF
FRONT...WHILE AM CLOUDINESS HAVE SUPPRESSED TEMPS ACROSS THE SUSQ
VALLEY. BIGGEST QUESTION FOR THE EVENING CENTERS AROUND THE
PROBABILITY FOR CONVECTION TO BUST THROUGH OUR VERY WARM MID LEVEL
CAPPING INVERSION. SPC MESO GRAPHICS SHOW CAPES EXCEEDING 4000J
ALONG THE SPINE OF THE APPALACHIANS WHERE CU BEGINNING TO FORM.
HOWEVER...BEST CHC OF BREAKING THE CAP STILL APPEARS TO BE ACROSS
THE N MTNS...NEAREST PERIPHERY OF UPPER RIDGE. HAVE PLACED HIGHEST
POPS /ARND 30 PCT/ THIS EVENING ACROSS THE N MTNS...WITH SLIGHT
CHC FURTHER SOUTH ALONG THE ALLEGHENIES.

THE WARM FNT WILL FINALLY CLEAR THE ENTIRE REGION LATER TONIGHT
LEAVING MUCH OF PA IN THE WARM SECTOR AHEAD OF COLD FRONT
APPROACHING FROM THE GR LAKES. HIGH DEWPOINTS AND LGT SLY FLOW
SUGGESTS SOME LOW CLOUDS OR FOG MAY DEVELOP...BUT THE CHANCE OF
RAIN SHUD REMAIN LOW.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
AN APPROACHING COLD FRONT FROM THE WEST WILL BRING DETERIORATING
CONDITIONS FOR LATTER PART OF LABOR DAY WEEKEND.

RAIN/TSTM CHANCES WILL INCREASE SIGNIFICANTLY FROM WEST TO EAST
SUNDAY AS WE DEVELOP A CONNECTION TO MOISTURE ASSOCIATED WITH THE
APPROACHING COLD FRONT AS WELL AS MOISTURE STREAMING NORTHEASTWARD
FROM TS LEE. SREF POPS ARE VERY HIGH OVER NWRN AREAS BY
AFTERNOON...WHILE THE GMOS POPS SEEM MORE CONSERVATIVE. I USED A
BLEND THAT LEANED MORE HEAVILY TWD THE GMOS THAN SREF...BUT ALL
IN ALL IT LOOKS LIKE A MUCH BETTER CHANCE OF RAIN SUNDAY THAN
TODAY.

CHANCE WILL ALSO EXIST FOR SEVERE WX AS WELL AS MODELS PROMISE
STRONG HEATING...DECENT INSTABILITY AND EVEN SOME RESPECTABLE
SHEAR. SPC HAS EXPANDED THEIR SLIGHT RISK TO INCLUDE VIRTUALLY OF
MY FCST AREA...IT LOOKS REASONABLE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SLOW WITH FCST THIS AFT. HAD SEVERE STORMS EARLIER THIS MORNING
SOUTH OF MDT.

STILL WATCHING STORMS FORMING ON THE RIDGE LINE...EVEN WITH
A STRONG CAP IN PLACE.

ANOTHER PROBLEM IS THE HIGH DEWPOINTS IN COMBINATION WITH
VERY LIGHT WINDS AND LACK OF MIXING...MAKING FOR DANGEROUS
CONDITIONS FOR FOLKS WORKING OUTSIDE AND PLAYING SPORTS THIS
AFT.

NEXT PROBLEM IS LATE SUNDAY INTO MONDAY. FRONT STALLS WITH
VERY HIGH PW VALUES. WHILE BEST DYNAMICS LIFT NE ACROSS NY ON
SUNDAY...THERE WILL STILL BE A CHC FOR STRONG STORMS AND HEAVY
DOWNPOURS LATER SUNDAY INTO MONDAY. DID UP POPS TO 90 PERCENT
ACROSS CENTRAL ZONES ON MONDAY.

LOOKS LIKE A SMALL AMT OF COOLER AIR WILL WORK IN FOR LATER
MONDAY INTO TUE...WITH A BRIEF BREAK IN THE RAIN. GLS LOOKS
MORE REASONABLE WITH THE OVERALL SOLUTION THAN THE NAM.

THUS LOOKING AT MORE HEAVY RAIN POTENTIAL FROM LATE TUESDAY
NIGHT INTO THU...AS THE UPPER LVL TROUGH LIFTS NE.

FOR NOW...WENT WITH DRY CONDITIONS AGAIN BY NEXT WEEKEND.

TEMPS WILL LIKELY BE BELOW NORMAL AFTER SUNDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SOME HAZE REMAINS IN THE WARM HUMID AIRMASS...BUT MOST SITES HAVE
GONE VFR OR SOON WILL DO SO. CANNOT RULE OUT A STRAY POP UP SHOWER
OR STORM TODAY...BUT COVERAGE WILL BE SMALL AND CHANCES OF A
TERMINAL TAKING A DIRECT HIT WILL BE SMALLER.

OVERNIGHT WILL REMAIN HUMID WITH THE POTENTIAL FOR SOME FOG AND
OR LOW CLOUDS TO DEVELOP...BUT IT SHOULD REMAIN DRY.

ANY REDUCED CONDITIONS DUE TO FOG/LOW CLOUDS SHUD LIFT AND BURN
OFF BY MID MORNING...WITH MAYBE SOME MVFR VIZ ISSUES REMAINING DUE
TO HAZE. EXPECT A BETTER CHANCE FOR CONVECTION TO AFFECT FLYING
SUNDAY AS A COLD FRONT ENTERS THE REGION. COULD BE SOME LOCALLY
SEVERE STORMS AS WELL.

OUTLOOK...
SUN...MVFR BECMG VFR WITH SHOWERS/TSTMS DEVELOPING.
MON-THUR...MVFR/IFR. RAIN/SHOWERS LIKELY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...FITZGERALD/LA CORTE
SHORT TERM...LA CORTE
LONG TERM...MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Sep 3, 2:38 PM EDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 PM EDT SAT SEP 3 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-041845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
238 PM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING.

IN ADDITION...HEAVY RAINS FROM THE REMNANTS OF TROPICAL STORM LEE
COULD AFFECT THE REGION LATER SUNDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 5:12 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT SAT SEP 3 2011

PAZ037-032130-
TIOGA PA-
512 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA COUNTY...

AT 507 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROSEVILLE...MOVING
EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT ROSEVILLE.

LAT...LON 4199 7692 4181 7689 4179 7689 4182 7713
      4200 7710

FORECASTER:
Special weather statement, Sep 3, 5:33 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 PM EDT SAT SEP 3 2011

PAZ037-032200-
TIOGA PA-
533 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TIOGA COUNTY...

AT 527 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROSEVILLE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT ROSEVILLE.

LAT...LON 4192 7691 4173 7688 4173 7689 4188 7711
      4195 7703

FORECASTER:
Special weather statement, Sep 3, 6:11 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 PM EDT SAT SEP 3 2011

PAZ012-045-032300-
NORTHERN CLINTON PA-SOUTHERN CLINTON PA-
611 PM EDT SAT SEP 3 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...

AT 606 PM EDT...A STRONG THUNDERSTORM WAS NEAR GLEN UNION...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT GLEN UNION...GLEN UNION...BEECH CREEK...MILL
HALL AND LOCK HAVEN.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 171 AND 193.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 120.

LAT...LON 4122 7732 4106 7714 4098 7738 4097 7747
      4102 7756 4105 7758 4106 7756 4111 7767
      4111 7772 4116 7780 4118 7779 4118 7781
      4133 7772

FORECASTER: RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:17 AM EDTSpecial Weather StatementCTPLebanon, York28 min
Sep 3, 8:44 AM EDTSpecial Weather StatementCTPLancaster, Lebanon, York61 min
Sep 3, 8:48 AM EDTSevere Thunderstorm WarningCTPAdams, York42 min
Sep 3, 9:37 AM EDTSpecial Weather StatementCTPYork23 min
Sep 3, 10:07 AM EDTSpecial Weather StatementCTPYork23 min
Sep 3, 5:12 PM EDTSpecial Weather StatementCTPTioga18 min
Sep 3, 5:33 PM EDTSpecial Weather StatementCTPTioga27 min
Sep 3, 6:08 PM EDTAreal Flood AdvisoryCTPTioga112 min
Sep 3, 6:11 PM EDTSpecial Weather StatementCTPClinton49 min
Sep 3, 6:47 PM EDTSpecial Weather StatementCTPCameron43 min
Sep 3, 6:49 PM EDTSpecial Weather StatementCTPCameron26 min
Sep 3, 6:54 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming36 min
Sep 3, 7:14 PM EDTSpecial Weather StatementCTPClinton46 min
Sep 3, 7:59 PM EDTSpecial Weather StatementCTPClinton46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.